Missouri, 2004

Flood in Missouri, June 16, 2004

June 16, 2004 · NWS EAX · 1 event in 1 county or zone

30 of a foot above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Fishing River near Mosby crested at 18.30 feet, or 0.30 of a foot above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 16, 3:13 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 16, 3:13 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT WED JUN 16 2004

.DISCUSSION...
CURRENT REGIONAL WATER VAPOR IMAGERY SHOWS TWO HEALTHY
SHORTWAVES...ONE OVER WESTERN IOWA...AND THE OTHER LIFTING INTO
SOUTHERN MISSOURI. MEANWHILE...RADAR IMAGERY ILLUSTRATES A NEARLY
STATIONARY LINE OF ELEVATED CONVECTION SANDWICHED IN BETWEEN THE TWO
WAVES (WHICH DEVELOPED ALONG THE MSAS AND RUC PROGGED INSTABILITY
AXIS). MAIN CONCERN WITH THIS LINE IS HEAVY RAINFALL...DUE TO THE
LIGHT MID/UPPER LEVEL WIND REGIME. ALSO AN ISOLATED THREAT FOR HAIL.
AFTER THIS LINE OF CONVECTION DIMINISHES AROUND SUNSET...ATTENTION
SHIFTS TO ANTICIPATED MESOSCALE CONVECTIVE COMPLEX DEVELOPMENT
TONIGHT. EXPECT THE COMPLEX TO DEVELOP OVER EASTERN KANSAS THIS
EVENING...AND CRAWL SLOWLY EAST TONIGHT. THINK THE COMPLEX WILL HAVE
A DIFFICULT TIME MAKING EASTWARD PROGRESSION...AND HAVE REDUCED POPS
TO THE LOW CHANCE CATEGORY UNTIL AFTER 09Z THURSDAY. WILL MAINTAIN
THE FLOOD WATCH IN EFFECT UNTIL NOON TOMORROW...DUE TO THE ONGOING
CONVECTION AND POTENTIAL FOR RAINFALL EARLY THURSDAY MORNING FROM
COMPLEX.

NO CHANGE IN THE ACTIVE WEATHER PATTERN FORESEEN...AS THE FRONT
SHOULD BE DICING THE FORECAST AREA IN HALF THURSDAY AFTERNOON. THE
POTENTIAL LOOKS GOOD FOR ANOTHER NOCTURNAL COMPLEX THURSDAY
NIGHT...AS THE LOW LEVEL JET INTERACTS WITH THE SURFACE BOUNDARY.

SCHMIT

&&

.PREVIOUS DISCUSSION...

501 AM CDT WED...
THE MAIN FOCUS FOR THIS MORNING HAS BEEN ON OUR CHANCE OF
THUNDERSTORMS FOR TODAY AND TONIGHT.

OVERNIGHT CONVECTION...NOW MOVING THROUGH CENTRAL NEBRASKA...WILL
CONFUSE THE ISSUE OF WHERE THE APPROACHING COLD FRONT WILL END UP
THIS AFTERNOON...AND WHEN CONVECTION WILL START TO FIRE AND PUSH
INTO NORTHWEST MISSOURI. IN THE MORNING HOURS I HAVE A SMALL AREA OF
LIKELY POPS IN THE NORTHWEST CORNER TO COVER THE WAYWARD CONVECTION
THAT WILL REMAIN FROM THE OVERNIGHT CONVECTION IN NEBRASKA. WHILE IN
THE AFTERNOON I SPREAD THE LIKELY POPS SOUTH AND EAST A COUNTY OR
TWO AS EITHER THE FRONT...OR THE OUT FLOW BOUNDARIES FROM THE
OVERNIGHT CONVECTION...SHOULD HELP FOCUS THE INSTABILITY ENOUGH TO
FIRE SOMETHING OFF.

AS FOR THE CHARACTER OF THE STORMS EXPECTED THIS AFTERNOON AND
TONIGHT...CONVECTIVE PARAMETERS ARE A BIT OF A MIXED BAG. MID LEVEL
CAPE AHEAD OF THE FRONT WILL BE RUNNING IN THE 2000+ J/KG
RANGE...WITH LITTLE TO NO CAP. BUT...WITH WEAK WINDS ALOFT...SHEAR
VALUES ARE NOT VERY GOOD...EVEN IN THE VICINITY OF THE FRONT.
EXPECTATIONS ARE THAT THESE STORMS WILL QUICKLY BECOME OUTFLOW
DOMINATED LIKE THE OTHER NIGHT...AND THAT A COLD POOL FROM THE
INITIAL ROUND OF CONVECTION WILL PUSH THE ACTIVITY EAST AND
SOUTH...WITH MODEST REDEVELOPMENT ALONG ELEVATED BOUNDARIES OF
INSTABILITY AS THE ACTUAL SURFACE FRONT MOVES THROUGH. MAIN THREAT
FOR SEVERE WEATHER WOULD BE IN NORTHWEST MISSOURI WHERE THE STORMS
SHOULD BE AT THEIR STRONGEST...THOUGH PULSE SEVER ALONG THE OUTFLOW
COULD ALSO OCCUR. DAMAGING STRAIGHT LINE WINDS AND HAIL ARE THE
CONCERNS...THOUGH THE HAIL WILL HAVE A HARD TIME OF IT AS MODEL
SOUNDINGS INDICATE FREEZING LEVELS WILL BE IN THE 14,000 TO 15,000
FOOT RANGE.

OF MORE IMMEDIATE CONCERN THAN THE SEVERE WEATHER POTENTIAL IS THE
FLOODING THREAT POSED BY TONIGHTS EXPECTED ACTIVITY. PRECIPITABLE
WATER VALUES ACROSS THE ENTIRE REGION AHEAD OF THE FRONT ARE RUNNING
AROUND 1 1/2 INCHES...WHICH WHEN COMBINED WITH VERY WEAK CORFIDI
VECTORS...INDICATES THAT HEAVY RAIN IN SLOW MOVING STORMS WILL BE AN
ISSUE. ALREADY SATURATED GROUND FROM OUR PREVIOUS PERIODS OF
RAINFALL HAVE LEFT FLOOD GUIDANCE VALUES RATHER LOW IN MANY AREAS.
THEREFORE...I HAVE OPTED TO ISSUE A FLOOD WATCH FOR AREAS ALONG AND
NORTH OF THE INTERSTATE 70 FOR TONIGHT THROUGH NOON THURSDAY. I DID
NOT PUSH THE WATCH FARTHER SOUTH AS I EXPECT THE CONVECTIVE ACTIVITY
TO WEAKEN AS IT MOVES SOUTH. THIS WILL NEED TO BE CLOSELY LOOKED AT
THOUGH BY THE DAY SHIFT.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FROM 700 PM WEDNESDAY UNTIL NOON THURSDAY FOR
ZONES KSZ025...KSZ102>105.
MO...FLOOD WATCH FROM 700 PM WEDNESDAY UNTIL NOON THURSDAY FOR
ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040.

WFO EAX
Hazardous weather outlook, Jun 16, 11:26 AM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 PM CDT WED JUN 16 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING DURING THE
AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE HEAVY RAINFALL...BUT ISOLATED THUNDERSTORMS MAY
PRODUCE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...A LARGE
THUNDERSTORM COMPLEX IS EXPECTED TO EVOLVE OVER CENTRAL KANSAS
TONIGHT AND MOVE EAST...REACHING EASTERN KANSAS AND WESTERN MISSOURI
DURING THE OVERNIGHT HOURS. THIS COMPLEX OF THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE AFOREMENTIONED THUNDERSTORM COMPLEX WILL CONTINUE AFFECTING THE
OUTLOOK AREA ON THURSDAY MORNING. HEAVY RAIN AND DAMAGING WIND GUSTS
WILL REMAIN THE PRIMARY THREATS.

OVERNIGHT THUNDERSTORM COMPLEXES ARE EXPECTED THURSDAY NIGHT INTO
FRIDAY AND FRIDAY NIGHT INTO SATURDAY. SEVERE WEATHER LOOKS POSSIBLE
WITH THIS ACTIVITY...ESPECIALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS
MAY ALSO BE NEEDED THURSDAY NIGHT AND FRIDAY NIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SCHMIT

In the hours before

Local storm report, Jun 16, 2:07 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             1 S PAOLA               38.56N 94.87W
06/16/2004  0.75 INCH        MIAMI              KS   LAW ENFORCEMENT

&&

SF
Local storm report, Jun 16, 2:48 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FLASH FLOOD      1 W MOSBY               39.32N 94.32W
06/16/2004                   CLAY               MO   FIRE DEPT/RESCUE

            WATER FLOWING ACROSS LOW WATER CROSSING ON 122ND ST.

&&

SF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
June 16, 6:00 PM CST to 10:00 PM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408617.